Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What is the treatment for fever blisters?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4125 Questions
What can I use to get rid of fever blisters? They spread all around my mouth and at times spread to my chin. I have tried Releve, Abreva and various other over the counter meds.
Posted Sat, 8 Feb 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 30 minutes later
Brief Answer: Kindly send details and high resolution pictures Detailed Answer: Hi, Welcome and thanks for posting your query to healthcare magic. I can understand your concern towards fever blisters around your mouth. Before I can answer your concern can you please take pains in letting me know certain important information regarding the incidence: 1. Is it a previously diagnosed condition by a dermatologist as fever blister or a certified medical practitioner. 2. Since how long the fever blisters are present. Is it the first episode or is recurrent episode of the condition. 3. Are these fluid filled, grouped vesicles present less than 72 hours or more than 72 hours. 4. Is there any pain or itching over the same. If there any pain or itching then is it- mild/ moderate or severe. 4. How often in a year you get these fever blisters (less than three or more than 3 times a year). I humbly request you to kindly send few good resolution pictures of the face area ( both the side and front) so that it can be analyzed best. You have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia). "Wish you good health" with regards, Dr. Sanjay Kumar Kanodia (MD - Dermatology)
Above answer was peer-reviewed by
Follow-up: What is the treatment for fever blisters? 30 minutes later
I uploaded a picture. The blister started on my top left lip, and moved around. It was little pus pockets. I get them at least once a year. Usually Abreva works pretty good, but not this time. I have started taking Lysine.
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Take oral and topical anti-virals at the earliest Detailed Answer: Hello, Thanks for your swift follow up and sending the picture. After analyzing the picture and getting the important information, I can make out that you have cold sore also known as hereps labialis. It is a viral infection and there fore the best mode of therapy is by antiviral drugs. I wanted to know the exact time period of the present episode. Even then let me tell you that if it is less than 72 hours then the antiviral tablets would be most effective for the problem. Though in case if the episode is more than 72 hours then also there will be good effect as in case of spreading infection. If I were your treating dermatologist then would have suggested you to take antiviral tablet at the earliest as below: > Acyclovir 200 mg five times a day for 5 days or 400 mg three times a day OR > Valacyclovir 500 mg twice daily for 3 days OR > Famcyclovir 125 mg twice a day for 5 days Additionally I would have suggested you to apply antiviral cream such as "Acyclovir 5% cream" along with continuation of Docosanol (Abreva ) cream. YOu can apply "Acyclovir 5% cream" for 5 times a day and Docosanol (Abreva ) cream for two times a day. Apply both the creams in a very thin layer so that it should not be visible to the naked eye. As you get this problem just once a year so there is no need of any type of prophylactic therapy which we usually prefer in patients above 3-6 or more episodes per year Reduce your stress, strain work pressure, exposure to cold or sun light and more of these related factors as all these initiates and aggravates the condition. I hope you got your answers and if you have any further queries I will be glad to help. With regards, Dr Sanjay Kumar Kanodia (MD - Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor